Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 129, NWS Tucson, AZ

December 9, 2019Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Dec 9, 2019, 9:36 AM MST for Pima County, Pinal County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2019, 9:36 AM MST (16:36 UTC)
Expired
Dec 9, 2019, 10:15 AM MST
In force
39 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 89 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 4.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WUUS55 KTWC 091636
SVRTWC
AZC019-021-091715-
/O.NEW.KTWC.SV.W.0129.191209T1636Z-191209T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
936 AM MST Mon Dec 9 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  North central Pima County in southeastern Arizona...
  South central Pinal County in southeastern Arizona...

* Until 1015 AM MST.

* At 935 AM MST, severe thunderstorms were located along a line
  extending from Picacho Peak State Park to 15 miles southwest of
  Avra Valley, moving east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Marana, Avra Valley, Picacho Peak State Park, Picture Rocks, Red
  Rock and Silver Bell.

This includes the following highways...
 Interstate 10 between mile markers 218 and 241.
 Route 79 between mile markers 102 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3277 11101 3234 11118 3232 11158 3267 11142
TIME...MOT...LOC 1635Z 251DEG 17KT 3262 11141 3233 11154 

HAIL...0.75IN
WIND...60MPH
 
$$

Meyer
2 follow-up statements
018 
WWUS55 KTWC 091657
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
957 AM MST Mon Dec 9 2019

AZC019-021-091715-
/O.CON.KTWC.SV.W.0129.000000T0000Z-191209T1715Z/
Pima-Pinal-
957 AM MST Mon Dec 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM MST
FOR NORTH CENTRAL PIMA AND SOUTH CENTRAL PINAL COUNTIES...

At 956 AM MST, severe thunderstorms were located along a line
extending from near Picacho Peak State Park to 9 miles southwest of
Avra Valley, moving east at 20 mph.

HAZARD...60 mph wind gusts and large hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Marana, Avra Valley, Picacho Peak State Park, Picture Rocks, Red Rock
and Silver Bell.

This includes the following highways...
 Interstate 10 between mile markers 218 and 241.
 Route 79 between mile markers 102 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3277 11101 3234 11118 3232 11158 3267 11142
TIME...MOT...LOC 1656Z 250DEG 18KT 3265 11131 3236 11144 

HAIL...0.88IN
WIND...60MPH
 
$$

Meyer
437 
WWUS55 KTWC 091713
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
1013 AM MST Mon Dec 9 2019

AZC019-021-091721-
/O.EXP.KTWC.SV.W.0129.000000T0000Z-191209T1715Z/
Pima-Pinal-
1013 AM MST Mon Dec 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA AND SOUTH
CENTRAL PINAL COUNTIES WILL EXPIRE AT 1015 AM MST...
            
The storms which prompted the warning have weakened below severe 
limits and are now moving eastward away from I-10. Heavy rain and 
wind gusts to 40 mph are still possible with these thunderstorms.

LAT...LON 3277 11101 3234 11118 3232 11158 3267 11142
TIME...MOT...LOC 1711Z 251DEG 17KT 3267 11126 3238 11139 

$$

Meyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 3:30 AM MST, 6 hours 6 minutes earlier.

Area forecast discussion, Dec 9, 3:30 AM MST, 6 hours 6 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
330 AM MST Mon Dec 9 2019

.SYNOPSIS...Expect periods of rain, higher elevation snow, and
isolated thunderstorms into this afternoon. Precipitation ending
east of Tucson this evening, then dry conditions Tuesday into next
weekend. Much cooler temperatures today and cold temperatures
tonight before a strong warming trend occurs later this week.

&&

.DISCUSSION...Scattered showers and embedded thunderstorms were
occurring mainly across eastern Pima County, eastern Santa Cruz
County and about the western half of Cochise County at this time.
Otherwise, cloudy skies were noted across southeast Arizona early
this morning. The precipitation is ahead of a closed upper low
centered over southern California. The upper low will move
southeastward and be generally centered near the International
border and just southwest of Nogales AZ late this afternoon.

Expect periods of rain into this afternoon as the upper low
approaches the area. For this forecast issuance, the Storm
Prediction Center Convective Outlook was used to delineate where
isolated thunderstorms should prevail into this afternoon. The area
essentially excludes portions of western Pima County and south
central Pinal County from thunderstorm potential. Any thunderstorms
late this afternoon and early this evening should then occur
basically east of a Clifton to Sierra Vista line. Otherwise,
isolated to scattered showers from Tucson eastward this evening,
then any measurable precipitation should be east of this forecast by
midnight tonight.

For this forecast issuance, WPC guidance was heavily used for liquid
amounts into this evening. Based on these amounts, which match
various high resolution models such as the HRRR and the Univ of AZ
WRF-NAM and WRF-GFS quite, the heaviest liquid amounts should favor
a band from near Kitt Peak northeastward across the Tucson metro
area, and further northeast into southern Graham County. As such,
the heaviest liquid amounts favor the Catalina/Rincon Mountains near
Tucson, and the Pinaleno Mountains including Mount Graham. Based on
camera reports and RAWS temperatures, snow levels as of this writing
generally range from about 8000-8500 feet. Snow levels will
gradually fall during the next several hours, and are forecast to be
around 7000-7500 feet this afternoon.

Given this analysis, have opted to issue a Winter Weather Advisory
until 5 pm MST this afternoon above 7000 feet for the Galiuro and
Pinaleno Mountains (including Mount Graham), and the Catalina and
Rincon Mountains near Tucson. Expect snow accumulations mostly
ranging from 6-11 inches, although higher amounts may ultimately
occur at the highest peaks.

The mid/upper trough axis is progged by early Tuesday morning to
extend from the Texas Panhandle southwestward into central Chihuahua
Mexico. With the expectation of only very gradually clearing skies,
fog formation should be somewhat limited. Dry conditions will then
prevail Tuesday into next weekend as high pressure aloft builds west
of the southern California/northern Baja California region. Although
the models depict a shortwave trough will move eastward across the
Four Corners region Wednesday night, any measurable precip
associated with this system will occur well north of this area. The
09/00Z models generally agree that the aforementioned upper high
will be shunted southward this weekend as another low amplitude
trough moves across the Four Corners region. Any measurable precip
with this system will also remain north of this forecast area.

Much cooler temperatures will occur today given the expected clouds
and precipitation. A hard freeze should occur tonight in colder
eastern and southern valleys. A brief freeze is possible in outlying
areas around the Tucson metro area and foothills locations as well.
A warming trend will occur Tuesday into Wednesday followed by minor
cooling on Thursday. Warmer daytime temperatures will resume Friday
into Saturday followed by a few degrees of cooling next Sunday.

&&

.AVIATION...Valid through 10/12Z.
BKN-OVC clouds 6k-10k ft MSL through this evening then clouds will
slowly start to thin out. Expect periods of light to moderate rain
into this afternoon before moving east of the area this evening.
Some -TSRA will be possible into the afternoon at all terminals. In
rain MVFR ceilings and visbys will be likely. Winds will be variable
less than 8 kts through the morning becoming southwesterly to
northwesterly at 7-12 kts this afternoon and evening. Near showers
or thunderstorms winds could gust to 30 kts. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Minimal fire weather concerns. A weather system is
expected to impact the area this morning through tonight with a
chance of valley rain and mountain snow, with the heaviest amounts
across the higher elevations. Dry conditions return Tuesday and
continue into the weekend. 20-ft winds will generally remain less
than 15 mph through the forecast period.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...Francis
AVIATION...Hardin
FIRE WEATHER...Hardin

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Dec 9, 8:14 AM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
814 AM MST Mon Dec 9 2019

AZZ502-503-515-091600-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
814 AM MST Mon Dec 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
900 AM MST...

At 812 AM MST, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Kitt Peak, or 15 miles southeast of Sells, moving
northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Topawa, San Miguel, Kitt Peak, Ali Chukson, Vamori, Choulic,
Coldfields, Fresnal Canyon, Pan Tak, South Komelik, Itak and Ali
Molina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3158 11183 3166 11209 3209 11159 3178 11129
TIME...MOT...LOC 1512Z 238DEG 18KT 3181 11165
Special weather statement, Dec 9, 9:16 AM MST, 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
916 AM MST Mon Dec 9 2019

AZZ502-504-505-091700-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
916 AM MST Mon Dec 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA AND SOUTH
CENTRAL PINAL COUNTIES UNTIL 1000 AM MST...

At 914 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Picacho Peak State Park to 13 miles
northwest of San Isidro. Movement was northeast at 20 to 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Marana, Avra Valley, Picacho, Picacho Peak State Park, Red Rock,
Queens Well and Silver Bell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3283 11103 3218 11145 3213 11185 3271 11150
TIME...MOT...LOC 1614Z 245DEG 18KT 3268 11139 3218 11181

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 2:13 AM MSTWinter Weather AdvisoryTWCCochise, Graham, Pima, Pinal15 hr
Dec 9, 6:03 AM MSTAreal Flood AdvisoryTWCPima, Pinal117 min
Dec 9, 8:14 AM MSTSpecial Weather StatementTWCPima46 min
Dec 9, 9:16 AM MSTSpecial Weather StatementTWCPinal44 min
Dec 9, 10:04 AM MSTSpecial Weather StatementTWCPinal41 min
Dec 9, 2:02 PM MSTSpecial Weather StatementTWCCochise28 min
Dec 9, 2:35 PM MSTSpecial Weather StatementTWCPima25 min
Dec 9, 3:13 PM MSTSpecial Weather StatementTWCPima32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.